Louisiana, 2011

Tornadoes and Hail in Louisiana, May 25, 2011

May 25, 2011 · NWS SHV · 18 events in 7 counties and zones

Severe thunderstorms developed along and ahead of a dry line which moved out of north Texas and southern Oklahoma. Shear was very strong ahead of the dry line in the lower and mid levels of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms developed along and ahead of a dry line which moved out of north Texas and southern Oklahoma. Shear was very strong ahead of the dry line in the lower and mid levels of the atmosphere. The result was wind damage, hail and a few tornadoes reported across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 25, 2:20 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 25, 2:20 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 PM CDT WED MAY 25 2011

.DISCUSSION...
BUSY AFTERNOON AND EVENING ON TAP AS A LARGE CLOSED LOW LOCATED
OVER EASTERN KANSAS SPINS A LOBE OF ENERGY AROUND ITS SOUTHERN
PERIPHERY DOWN THE RED RIVER. AT THE SURFACE A DRYLINE EXTENDS
FROM NASHVILLE TEXAS TO TEXARKANA TO TYLER. VISIBLE SATELLITE IMAGERY
SHOWING A DEVELOPING CU FIELD ALONG THE DRYLINE OWING TO STRONGER
UPDRAFTS TAKING SHAPE ALONG THE DRYLINE. AHEAD OF THE
DRYLINE...VERY UNSTABLE ATMOSPHERE WITH DEWPOINTS AOA 70 DEG AND
TEMPS IN THE LOWER 90S MAKING CAPE VALUES SOAR ABOVE 4000 J/KG. AS
THE UPPER LEVEL ENERGY APPROACHES THIS AFTERNOON...DEEP LAYER
SHEAR IS FORECAST TO INCREASE IN RESPONSE RESULTING IN CONVECTIVE
DEVELOPMENT ALONG THE DRYLINE LATE THIS AFTERNOON. ANY STORMS THAT
DEVELOP SHOULD BECOME SUPERCELLULAR IN NATURE GIVEN THE DEEP LAYER
SHEAR OF 45 TO 55 KTS. LATEST RUC RUNS SHOWING CONVECTION
DEVELOPING BETWEEN 21 AND 00Z ACROSS EAST TEXAS MOVING INTO NW LA
LATER. OTHER HIGH RES MODEL RUNS ALSO HINTING AT THIS
SCENARIO...ALBEIT IN DIFFERENT LOCATIONS. AS A RESULT...SUPERCELLS
ARE LIKELY TO DEVELOP THIS EVENING CAPABLE OF PRODUCING VERY LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. LOW LEVEL WINDS
ARE NOT WHAT WE WOULD CALL IDEAL FOR TORNADOES...HOWEVER...THERE
IS SUFFICIENT TURNING AS DEPICTED IN THE 18Z SHV HODOGRAPH. STORMS
SHOULD MOVE EAST NORTHEAST ACROSS THE REGION THROUGH THE EVENING
AND ENDING AFTER MIDNIGHT IN THE EASTERN LA REGION. TORNADO WATCH
IS IN EFFECT THROUGH 4Z THIS EVENING FOR THE AREAS AHEAD OF THE
DRYLINE.

DRY AIR RUSHES IN FOR THURSDAY ACROSS THE REGION AND KEEPS THE
AREA COOLER AND DRY FOR A FEW DAYS BEFORE THE NEXT SHORTWAVE
APPROACHES FRIDAY NIGHT ACROSS THE NORTHWEST AREAS...NORTH OF I30.
HAVE INTRODUCED POPS LATE FRIDAY NIGHT...SAT AM. SPC HAS ALSO
HIGHLIGHTED A SLIGHT RISK OF SEVERE WEATHER ON DAY 3 AS THE
SHORTWAVE WILL AID IN THUNDERSTORM DEVELOPMENT OVERNIGHT WITH HAIL
AND MAYBE SOME STRONGER WIND GUSTS.

BEYOND SATURDAY..BOTH THE GFS AND ECMWF AGREE THAT A LARGE UPPER
RIDGE WILL DEVELOP ACROSS THE EASTERN HALF OF THE COUNTRY AND A
LARGE TROF WILL DIG ACROSS THE WESTERN STATES ALLOWING FOR OUR
REGION TO WARM UP AND STAY DRY AS MOST OF THE UPPER LEVEL ENERGY
ROTATES NORTHEAST ACROSS THE NORTHERN PLAINS. MEX TEMPS WARM THE
AREA UP INTO THE MID 90S BY MID WEEK.

&&

.AVIATION...
HEALTHY CU FIELD IN PLACE ACROSS THE REGION...WITH A FEW TCU SHOWING
UP NEAR KTYR ON VIS SATELLITE. CONVECTION WILL LIKELY INITIATE ALONG
A DRYLINE CURRENTLY NOTED FROM KPSN...TO KTXK...TO KHOT AND MOVE E
25/20Z-26/06Z. WILL AMEND TAFS SOON TO TEMPO/PREVAIL TSRA FOR AT
LEAST KGGG...KSHV...KTXK. COLD FRONT/DRYLINE WILL MOVE THROUGH THE
REGION FROM W TO E BEGINNING 25/18Z AND SHOULD BE CLEAR OF THE
REGION BY 26/15Z. CLEARING SKIES AND WINDS WLY TO NWLY 5-10 KTS
EXPECTED BEHIND THE FRONT. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  83  59  90  68 /  30  10  10  10  10
MLU  63  84  58  90  66 /  50  10  10  10  10
DEQ  55  78  53  85  63 /  10  10  10  10  20
TXK  57  79  55  87  64 /  20  10  10  10  20
ELD  59  80  55  87  64 /  50  10  10  10  10
TYR  60  82  61  89  69 /  20  10  10  10  10
GGG  60  83  59  90  68 /  20  10  10  10  10
LFK  63  87  62  92  69 /  30  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

04
Hazardous weather outlook, May 25, 11:27 AM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1227 PM CDT WED MAY 25 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-
126-137-138-149>153-165>167-261730-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-BOWIE-CASS-MARION-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1227 PM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THE POTENTIAL FOR SEVERE THUNDERSTORMS EXIST TODAY ACROSS DEEP
EAST TEXAS...NORTHERN LOUISIANA...AND SOUTHERN ARKANSAS. A WARM
AND MOIST ATMOSPHERE WILL COMBINE WITH DAYTIME HEATING AND MAKE
CONDITIONS RIPE FOR THUNDERSTORM DEVELOPMENT AS A COLD FRONT
APPROACHES THIS AFTERNOON AND EVENING. STORMS SHOULD INITIATE IN
THE EARLY EVENING HOURS BETWEEN 5 PM AND 7 PM AND CONTINUE
EASTWARD THROUGH THE NIGHT.

THE STORM PREDICTION CENTER HAS UPGRADED SOUTHERN ARKANSAS TO A
MODERATE RISK FOR SEVERE STORMS MEANWHILE A SLIGHT RISK AREA
GENERALLY COVERS AREAS EAST OF A NASHVILLE ARKANSAS...TEXARKANA
TEXAS...LONGVIEW TEXAS...JACKSONVILLE TEXAS LINE AND SEVERE
THUNDERSTORM ACTIVITY WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS...AND HAIL ARE
ALL POSSIBLE IF STORMS BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
THE POTENTIAL OF SEVERE THUNDERSTORMS.

OKZ077-TXZ096-108>111-124-125-136-261730-
MCCURTAIN-RED RIVER-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-UPSHUR-SMITH-
1227 PM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...HOWEVER
NO SEVERE ACTIVITY IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

04

In the hours before

Local storm report, May 25, 1:40 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TORNADO          10 S VALLIANT           33.86N 95.11W
05/20/2011                   RED RIVER          TX   NWS STORM SURVEY

            A EF0 TORNADO BRIEFLY TOUCHED DOWN NORTHEAST OF
            MANCHESTER TEXAS ALONG FM 195 KNOCKING DOWN A FEW SMALL
            TREES AND SNAPPING LARGE BRANCHES. THE WEAK TORNADO WAS
            ON THE GROUND FOR 1.5 MILES AND WAS APPROXIMATELY 50
            YARDS WIDE.

&&

04
Local storm report, May 25, 3:31 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
431 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             HENDERSON               32.16N 94.80W
05/25/2011  M0.25 INCH       RUSK               TX   EMERGENCY MNGR

            PEA SIZED HAIL IN DOWNTOWN HENDERSON

&&

04
Local storm report, May 25, 3:56 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
456 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             TATUM                   32.31N 94.52W
05/25/2011  E0.50 INCH       RUSK               TX   PUBLIC

&&

04
Local storm report, May 25, 4:13 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
513 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             9 NE BECKVILLE          32.34N 94.35W
05/25/2011  E0.75 INCH       HARRISON           TX   AMATEUR RADIO

            2 MILES SOUTH OF GIL ON US 59

&&

25
Special weather statement, May 25, 4:15 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
515 PM CDT WED MAY 25 2011

LAZ001-002-010-TXZ138-151-252315-
BOSSIER-CADDO-DE SOTO-HARRISON-PANOLA-
515 PM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN NORTHEAST TEXAS...
     HARRISON AND PANOLA...
IN NORTHWEST LOUISIANA...
     DE SOTO...CADDO AND BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BLANCHARD...BOSSIER CITY...GREENWOOD...HAUGHTON...SHREVEPORT...
     STONEWALL...DEBERRY...ELYSIAN FIELDS AND WASKOM...

AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ELYSIAN FIELDS...OR 15 MILES
SOUTHEAST OF MARSHALL...MOVING EAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS OF AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

12

The radar

The Shreveport radar (KSHV), 16 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Caddo

When
May 25, 4:24 PM CST
Where
Caddo County, 0.9 mi NW of Blanchard
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.590, -93.890

Hail, Caddo

When
May 25, 4:25 PM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.470, -93.800

Hail was reported at the Northwood Country Club.

Hail, Caddo

When
May 25, 4:29 PM CST
Where
Caddo County, 1.5 mi NNE of Blanchard
Measured
0.75 in hail
Reported by
Public
Coordinates
32.600, -93.870

Hail, Sabine

When
May 25, 5:41 PM CST
Where
Sabine County, Pleasant Hill
Measured
1 in hail
Reported by
Public
Coordinates
31.820, -93.520

Hail covered the ground in the north part of town.

Hail, Claiborne

When
May 25, 5:49 PM CST
Where
Claiborne County, 0.9 mi NE of Homer
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.790, -93.060

Hail, Union

When
May 25, 6:55 PM CST
Where
Union County, 1.5 mi NNW of Bayou D Arbonne Lake
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.770, -92.430

Dime to Golf ball sized hail was reported at the Patrick Church and State Highway 2.

Hail, Union

When
May 25, 6:57 PM CST
Where
Union County, 2.38 mi NNE of Quigley
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.880, -92.280

Tornado, Union

When
May 25, 6:58 PM CST to 7:10 PM CST
Where
Union County, 1.19 mi SSE of Farmerville to 2.95 mi NE of Farmerville Arpt
Rating
EF0
Path length
5.53 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
32.755, -92.390

The National Weather Service conducted a storm survey in Union Parish and concluded that damage was the result of an EF0 tornado. The tornado first touched down over Bayou Darbonne per eyewitness accounts as a rain wrapped tornado. The tornado tracked east crossing Terral Island Road snapping numerous tree branches. The tornado continued east primarily damaging trees southeast of Farmerville. The tornado then travelled along Hwy. 2 east of Farmerville snapping a few trees and large limbs before lifting near the intersection of Hwy. 2 and Joe Rodgers Road. The maximum winds are estimated at 70-75 mph.

Hail, Union

When
May 25, 7:08 PM CST
Where
Union County, Farmerville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.770, -92.400

Tornado, Union

When
May 25, 7:20 PM CST to 7:28 PM CST
Where
Union County, 2.74 mi NW of Bayou D Arbonne Lake to 1.72 mi SSE of Canbeal
Rating
EF1
Path length
6.23 mi
Path width
400 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
32.782, -92.448

The National Weather Service conducted a storm survey in Union Parish and concluded that damage was the result of an EF1 tornado. The tornado first touched down west of Farmerville south of Hwy. 2 snapping numerous trees in a neighborhood along Bayou Darbonne. The tornado continued east along Hwy. 2 snapping trees and powerlines eventually crossing the highway near Selig St. moving across the north side of Farmerville. The tornado crossed Marion Highway near Old Carr Road snapping numerous trees and powerlines and continued northeast crossing Tech Drive where several trees were downed onto homes causing significant damage to a few homes. The tornado continued northeast along Hudson Road snapping a few trees and eventually lifting west of John Edwards Road. Much of the town of Farmerville was without power for more than 24 hours including the hospital which ran on generators for more than 24 hours. The maximum winds were estimated at 85-90 mph.

Hail, Red River

When
May 25, 7:23 PM CST
Where
Red River County, 2.38 mi SSE of Womack
Measured
1.75 in hail
Reported by
Public
Coordinates
32.150, -93.210

Thunderstorm Wind, Natchitoches

When
May 25, 8:10 PM CST
Where
Natchitoches County, 1.81 mi SW of Chestnut
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.050, -93.040

Trees were downed on Morgan Quick Road, just west of the Chestnut Community.

Hail, Natchitoches

When
May 25, 9:03 PM CST
Where
Natchitoches County, 2.45 mi WNW of Powhatan
Measured
1.75 in hail
Reported by
Public
Coordinates
31.880, -93.240

Hail fell one mile south of Allen, Louisiana.

Hail, Natchitoches

When
May 25, 9:20 PM CST
Where
Natchitoches County, 1.36 mi WSW of Natchitoches
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.760, -93.100

Tornado, Natchitoches

When
May 25, 9:22 PM CST to 9:26 PM CST
Where
Natchitoches County, 1.23 mi ENE of Natchez to 2.32 mi NNE of Natchez
Rating
EF0
Path length
1.39 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
31.689, -93.032

The National Weather Service conducted a storm survey in Natchitoches Parish LA near Natchez and concluded that damage was the result of an EF0 Tornado. A few hardwood trees had small limbs and branches broken off along Highway 494 about a mile northeast of Natchez. The tops of several large trees were seen broken off out in the field north of Highway 494 and west of Fish Hatchery Road. The tornado continued to the north-northeast where it paralleled Fish Hatchery Road. Numerous trees had their tops twisted off, large branches snapped, and several small limbs broken off about a mile north on Fish Hatchery Road north of Highway 494. The tornado continued north-northeastward across the Cane River into the Plantation Point subdivision where it knocked a few trees down and broke a few large branches out of trees before lifting. Maximum winds are estimated at 70-75 mph.

Hail, Natchitoches

When
May 25, 9:24 PM CST
Where
Natchitoches County, 1.36 mi WNW of Grand Ecore
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
31.830, -93.100

Hail, Natchitoches

When
May 25, 9:40 PM CST
Where
Natchitoches County, Clarence
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.820, -93.030

Hail, Grant

When
May 25, 10:15 PM CST
Where
Grant County, 4.12 mi W of Oakgrove
Measured
1 in hail
Reported by
Public
Coordinates
31.520, -92.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyThe tornado archive for Louisiana, 2011Warnings in Louisiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297728, 297727, 297729, 297734, 297735, 297740, 297738, 297746, 297739, 297750, 297744, 297751, 297752, 297753, 297760, 297756, 297757, 297758.